Iowa, 2019Tornadoes and Flash Flooding in Iowa, May 29 to 30, 2019
May 29 to 30, 2019 · NWS DVN · 15 events in 8 counties and zones
An upper level low moved over Iowa, sparking some showers and thunderstorms during the late afternoon and evening. Some of the storms spawned some funnel clouds and weak tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low moved over Iowa, sparking some showers and thunderstorms during the late afternoon and evening. Some of the storms spawned some funnel clouds and weak tornadoes. The storm complex then expanded and produced heavy rain. These heavy rains fell on completely saturated soils, and produced a round of significant flash flooding, which closed many roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 28, 11:49 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, May 28, 11:49 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1249 AM CDT Wed May 29 2019
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 254 PM CDT Tue May 28 2019
18Z surface data has low pressure in central Kansas near KGBD. The
frontal boundary ran east northeast from the low across northern
Missouri into central Illinois. A remnant boundary ran from
southeast Wisconsin into southwest Iowa. Dew points north of the
stationary front were in the 40s and 50s. South of the front dew
points were in the 60s and 70s.
&&
.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 254 PM CDT Tue May 28 2019
Convection between KDSM and KALO will catch the the far northwest
part of the area late this afternoon. While this is going on
convection in northern Missouri and western Iowa will organize into
a severe storm complex.
This evening the storm complex will move across the area with very
heavy rain. The greatest risk for severe storms is generally south
of an Ottumwa, IA to Galesburg, IL. However severe storms will still
be possible all the way up to highway 20.
Depending upon how the storm complex organizes late this afternoon
and evening the potential is there for storms to repeat over the
same areas. Given the amount of moisture streaming north the
potential is there for storms to produce 1-2 inches of rain in a
very short time frame.
Late tonight the severe risk will diminish but widespread rain with
embedded thunderstorms will continue. The rain will slowly end from
west to east toward morning.
On Wednesday the rain will continue to end across the area during
the morning. However with an additional upper level disturbance
forecast to move across the area, a new round of diurnal convection
is expected in the afternoon. How widespread the coverage becomes
will depend upon how much heating occurs during the day.
If there is some good news regarding the rain on Wednesday, it
should not be heavy as the deep moisture feed will be east of the
area. However given the saturated state of the ground any additional
rainfall will quickly runoff into area waterways.
.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 254 PM CDT Tue May 28 2019
The active stalled front will remain in play for Wednesday night
and Thursday, before sliding southeast of the region for several
days. It's hard to be too specific on locations for the storm
development, which results in a rather broad swath of lighter rains
than it will be in reality. Given that, there remains potential for
isolated heavy rains, and isolated flash flooding through Thursday.
Storms interacting with the front, will potentially be able to
produce tornadoes.
The extended has largely been left unaltered from the initial grided
blend. the pattern becomes more active again toward the weekend,
after a rather pleasant Friday. Temperatures should mainly be in the
70s in the day, and mid 50s to lower 60s at night. The broad scale
seems less likely for repeat heavy rains, but is also not a
seasonally dry pattern as well. At least it's not an west to east
front, which is our current pattern.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
ISSUED AT 1247 AM CDT Wed May 29 2019
Large area of rain and thunderstorms will impact the taf sites
through the overnight hours. MVFR/areas of IFR conds will prevail
through Wednesday morning. MVFR cigs with a chance of showers can
be expected Wednesday afternoon. Northeast to east winds less
than 10 knots.
&&
.HYDROLOGY...
Issued at 1142 PM CDT Tue May 28 2019
Plentiful rain amounts have been observed across the area over the
past 24 hours with observed reports of 2-3 inches in some of the
heavier hit locations. As was anticipated, the hardest hit areas
were across southern and southeast Iowa, but did get heavy rain
up to the Highway 30 corridor in Iowa up through the Rock River
watershed in Illinois.
Another round of storms is currently being observed from south
central Iowa into northern Missouri and with the current track
would bring this across the local HSA, targeted over the southern
portions. The question will be if it holds together. If it does,
the heavier rates will exacerbate the ongoing flooding situation
across southeast Iowa, northeast Missouri, & west central
Illinois.
Significant rises have been observed on many rivers and creeks
this evening, with flash flooding having been reported along the
areas that received the heaviest rains. Some of the river basins
were hit harder than had been anticipated with the rainfall
forecast from earlier today so did have to raise forecasts tonight
with gages on the English, North Skunk, Skunk, and Des Moines
Rivers now anticipated to reach Major Flood stages. Mississippi
River forecasts held steady from this morning's forecasts, as the
overall rainfall forecasts from today have at least hit the bulk
of the watersheds expected earlier today, even if amounts were a
bit different. Once the rain is on the ground Wednesday morning,
feel that the crest forecasts should start to come together and
uncertainty will drop as additional heavy rains are not expected
through the remainder of the next 5 days.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 AM CDT this morning for Benton-
Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Flash Flood Watch until 7 AM CDT this morning for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Flash Flood Watch until 7 AM CDT this morning for Clark-Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...Haase
HYDROLOGY...BrooksHazardous weather outlook, May 28, 9:52 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1052 PM CDT Tue May 28 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300400-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1052 PM CDT Tue May 28 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TONIGHT
Rain and thunderstorms will continue overnight with the main risk
flash flooding. Severe weather is no longer expected.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
As the upper level system lingers over the Midwest, a marginal
risk of severe thunderstorms is forecast for the area Wednesday
afternoon and evening. The main risks will be large hail and
damaging winds.
Flooding will continue, though light rain Wednesday and Thursday
will not seriously add to the flooding problem. Another chance of
rain is forecast for the weekend, but it is too early to ascertain
whether this will exacerbate the flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected but reports of rainfall of more
than an inch would be appreciated overnight.
Haase
In the hours before
Local storm report, May 28, 10:37 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1137 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HEAVY RAIN BUSHNELL 40.56N 90.51W
05/28/2019 M1.85 INCH MCDONOUGH IL TRAINED SPOTTER
RAINFALL TOTAL AS OF 1130 PM.
&&
PSLocal storm report, May 28, 10:39 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1139 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND DMG BUSHNELL 40.56N 90.51W
05/28/2019 MCDONOUGH IL TRAINED SPOTTER
A FEW POWER LINES DOWN IN TOWN AS STORMS
MOVED THROUGH. TIME ESTIMATED BASED ON
RADAR.
&&
PSLocal storm report, May 28, 11:06 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1206 AM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM HEAVY RAIN WEST BURLINGTON 40.83N 91.15W
05/29/2019 M2.60 INCH DES MOINES IA TRAINED SPOTTER
RAIN TOTAL FROM THIS EVENING, BUT STILL
RAINING.
&&Local storm report, May 28, 11:19 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 AM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM HEAVY RAIN 2 N KALONA 41.51N 91.71W
05/29/2019 M3.04 INCH JOHNSON IA TRAINED SPOTTER
RAINFALL SINCE TUESDAY MORNING.
&&
HAASELocal storm report, May 28, 11:45 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1245 AM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG BUSHNELL 40.55N 90.51W
05/28/2019 MCDONOUGH IL TRAINED SPOTTER
SIX INCH DIAMETER TREE LIMBS BROKEN AND
TREES DOWN.
&&
HAASESpecial weather statement, May 29, 12:18 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
118 AM CDT Wed May 29 2019
ILC067-IAC057-087-101-111-115-177-MOC045-199-290715-
Hancock-Henry-Des Moines-Van
Buren-Louisa-Jefferson-Lee-Scotland-Clark-
118 AM CDT Wed May 29 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HANCOCK...
HENRY...WESTERN DES MOINES...VAN BUREN...SOUTHWESTERN LOUISA...
JEFFERSON...LEE...SCOTLAND AND CLARK COUNTIES UNTIL 215 AM CDT...
At 115 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Eddyville, Iowa to near Green City,
Missouri. Movement was east at 35 mph.
Wind gusts up to 50 mph, pea size hail and heavy rainfall are
possible with these storms.
Locations impacted include...
Fort Madison, Keokuk, Fairfield, Mount Pleasant, Kahoka, Memphis,
Nauvoo, Keosauqua, West Burlington, Hamilton, New London, Warsaw,
Winfield, West Point, Danville, Donnellson, Montrose, Morning Sun,
Wayland and Batavia.
Torrential rainfall is also occurring with these storms. This will
aggravate on-going flooding, or lead to new flooding, of low lying
areas, creeks, streams and urban. If you encounter water over a
roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4020 9150 4025 9152 4026 9195 4030 9195
4030 9235 4059 9235 4060 9218 4116 9218
4116 9120 4115 9120 4020 9121
TIME...MOT...LOC 0615Z 256DEG 13KT 4114 9267 4026 9302
SheetsEvent by event
8 flash flood, 3 tornado, 2 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.
Flash Flood, Muscatine
- When
- May 29, 12:54 AM CST to 3:54 AM CST
- Where
- Muscatine County, 1.03 mi ENE of Fairport to 0.95 mi ENE of Fairport
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.435, -90.902
Highway 22 closed due to water over the road.
Flood, Van Buren
- When
- May 29, 5:34 AM CST to May 30, 12:00 PM CST
- Where
- Van Buren County, 4.15 mi S of Lake Sugema Camp Gd to 2.41 mi W of Mt Sterling
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -92.000
Due to flooding on the Fox River, Jersey Ave is closed in each direction, with 1 to 2 feet of water over the road.
Tornado, Iowa
- When
- May 29, 5:23 PM CST to 5:24 PM CST
- Where
- Iowa County, 1.83 mi SE of Victor to 1.85 mi ESE of Victor
- Rating
- EF0
- Path length
- 0.07 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.715, -92.271
A brief tornado was captured by the public on video just southeast of Victor. The tornado remained in open fields and no damage was observed.
Hail, Iowa
- When
- May 29, 6:24 PM CST
- Where
- Iowa County, 2.06 mi W of West Amana
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.820, -92.010
Tornado, Iowa
- When
- May 29, 6:46 PM CST to 6:58 PM CST
- Where
- Iowa County, 6.27 mi SSE of Victor to 4.12 mi W of Genoa Bluff
- Rating
- EF0
- Path length
- 3.34 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.644, -92.263
Emergency management observed a weak tornado develop east of Guernsey, and follow an intermittent path about 3 miles to the northeast before lifting just south of Interstate 80. The tornado caused some minor tree damage. The estimated winds were 75 MPH.
Tornado, Johnson
- When
- May 29, 7:13 PM CST to 7:14 PM CST
- Where
- Johnson County, 1.29 mi SSW of Amish to 1 mi SSW of Amish
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.514, -91.792
An EF-0 tornado touched down at a farmstead and moved northeast through a farm field into a wooded area, where tree damage was observed. The tornado was on the ground for less than one minute and the path length was around a quarter mile. Times estimated by radar. Winds were estimated up to 75 MPH.
Flash Flood, Iowa
- When
- May 29, 7:57 PM CST to 10:57 PM CST
- Where
- Iowa County, 0.76 mi SW of High Amana to 0.91 mi E of South Upper Amana
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.791, -91.959
Water reported over a highway.
Flash Flood, Linn
- When
- May 29, 8:02 PM CST to 10:02 PM CST
- Where
- Linn County, 0.51 mi W of Ely to 1.71 mi E of Ely
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.870, -91.590
Significant water running over Vista Road in Ely.
Flash Flood, Johnson
- When
- May 29, 8:11 PM CST to 11:11 PM CST
- Where
- Johnson County, Swisher to 0.34 mi E of Swisher
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.850, -91.700
Flash flooding over Division Street/ 120th St in Swisher.
Thunderstorm Wind, Cedar
- When
- May 29, 8:38 PM CST
- Where
- Cedar County, 0.69 mi S of Stanwood
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.890, -91.150
Several large tree limbs down in Stanwood, up to 14 inches in diameter. One landed on a home and power lines.
Thunderstorm Wind, Cedar
- When
- May 29, 8:58 PM CST
- Where
- Cedar County, 0.86 mi NW of Clarence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.890, -91.060
Several three inch diameter branches blown down.
Flash Flood, Cedar
- When
- May 29, 9:12 PM CST to May 30, 12:12 AM CST
- Where
- Cedar County, 1.69 mi WNW of Clarence to 2.6 mi WNW of Clarence
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.890, -91.080
Law enforcement and spotters reported Highway 30 closed in both directions due to flash flooding.
Flash Flood, Cedar
- When
- May 29, 9:24 PM CST to May 30, 12:24 AM CST
- Where
- Cedar County, 0.86 mi NW of Clarence to 0.77 mi WNW of Clarence
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.890, -91.060
Flash flooding closed portions of Highway 30 in Clarence.
Flash Flood, Lee
- When
- May 29, 9:30 PM CST to 11:30 PM CST
- Where
- Lee County, 0.63 mi W of West Pt to 1.16 mi NNE of West Pt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.720, -91.462
Six inches of water flowing over streets in West Point.
Flash Flood, Clinton
- When
- May 29, 10:20 PM CST to May 30, 12:20 AM CST
- Where
- Clinton County, 1.2 mi NW of Dewitt to 0.85 mi NNE of Dewitt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.833, -90.565
Roads closed in DeWitt due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Tornadoes and Damaging Winds in Texas, May 29, 2019$301,000 · EF2 · 8 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, May 29, 2019$245,000 · 1.25 in hail · 21 events
- Flash Flooding and Hail in Oklahoma, May 29, 2019$309,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826789, 826818, 826804, 826819, 826805, 826806, 826790, 826791, 826792, 826807, 826808, 826799, 826800, 826801, 826803.